Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Diagnosed with RA, PMA and hypothyroid. On synthroid, vitamin and advil. Prescribed methotrixates. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
Hello, I am a 66 year old female, recently retired. I was diagnosed with RA in my 30's. Six years ago I was diagnosed with PMA. Since then I have taken, daily, 3-6 mg prednisone - depending on extent of pain; one Tylenol 3; 1 Arthrotec, 75 mg - very expensive and I quit taking it in March with no appreciable difference; 137 mg Synthroid- since age 34; and sublingual Vitamin B as well as Vitamin D - all in the morning; plus calcium, Vitamin C and iron at night to mitigate binding with Rx.
Too may meds. Three weeks ago I quit the T-3 and now take 2x400 Advil morning and late afternoon. What could be the possible drug interactions?
In February my doctor asked me to try Methotrixate 6x25 mg once weekly at night, with a folic acid 'J5'
six mornings a week. After 18 weeks of treatments my bloodtest last Friday showed a 'borderline' liver function. I have another test on Friday of this week and want to not take the Methotrixate tomorrow night ... So, I have two questions:
first , a review of meds that indicates possible interactions. Second, would you suggest I take the Methotrixate tomorrow night.
I am in the worst shape of my life - gentle yoga classes 3 x week and a bit of yoga to get moving each morning - and I am hurting in every joint. I wonder if it is the Methotrixate makes me worse??
Thanks for your time, XXXXXXX Birkbeck
Posted Sat, 6 Jul 2013 in Lupus
Answered by Dr. Shruti Rijhwani 2 hours later

Well, what I could interpret from your history is that You have RA, hypothyroidism and PMA. You are on steroids, SYNTHROID - Levothyroxine, vitamin B and D along with ADVIL (ibuprofen).

You doctor has rightly prescribed you methotrexate as it is the sheet anchor for treatment of RA and Folic acid lessens the side effects of this drug .

Methotrexate can cause derangement of liver function tests (elevated serum transaminases in 15% of patients with rheumatoid arthritis (RA) or chronic hepatotoxicity .It is advisable to discontinue Methotrexate if serum transaminase levels exceed 2 to 3 times the base line value. Since you have borderline elevation, it is not advisable to stop the drug abruptly. You should get in touch with your rheumatologist for further advice on continuation and you can continue the drug with his advise.

Well, most of your medications are rightly prescribed only ibuprofen and methotrexate can sometimes lead to gastrointestinal side effects but still there is no contraindication for using them together.

I advise you to stay in touch with your rheumatologist and follow his advice.

Hope it suffices.

Take care.

Dr. Shruti.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor